Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Austin/San Antonio, TX

May 23, 2016Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2016, 7:07 PM CDT for Val Verde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 7:07 PM CDT (00:07 UTC)
Expired
May 23, 2016, 8:00 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
70.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 169 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2958 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS54 KEWX 240007
SVREWX
TXC465-240100-
/O.NEW.KEWX.SV.W.0148.160524T0007Z-160524T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
  TERRELL COUNTY GAS PLANT...OR 16 MILES NORTHEAST OF DRYDEN...MOVING
  EAST AT 10 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS...AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 3029 10176 3029 10157 2994 10162 3000 10176
TIME...MOT...LOC 0006Z 285DEG 7KT 3019 10189 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

RUNYEN
1 follow-up statement
943 
WWUS54 KEWX 240028
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT MON MAY 23 2016

TXC465-240100-
/O.CON.KEWX.SV.W.0148.000000T0000Z-160524T0100Z/
VAL VERDE TX-
728 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF PUMPVILLE...OR 16 MILES EAST OF DRYDEN...MOVING SOUTHEAST AT 15 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...80 MPH WIND GUSTS AND BASEBALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 3029 10176 3029 10157 2994 10162 3000 10176
TIME...MOT...LOC 0028Z 301DEG 12KT 3013 10186 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:00 PM CDT, 7 minutes earlier.

Area forecast discussion, May 23, 7:00 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
700 PM CDT MON MAY 23 2016

.AVIATION.../00Z TAFS/
Isolated light showers are ending for the I-35 TAF sites as their
ceilings remain borderline MVFR-VFR with gusty winds to 20-25 kts
before transitiong to MVFR and less gusty winds by 3Z. DRT may
have to contend with severe TSRA tonight, although likely not for
a few hours as the supercell and showers to its S-SW should miss
the site. However, VCTS is included between 3-7Z as a right split
supercell entering far NW Val Verde County may turn further right
to affect DRT if the air mass does not stabilize before then.

All sites will lower to IFR by 7-8Z, with a few models suggesting
light showers will occur at the I-35 TAF sites once again between
12-15Z to cause borderline LIFR-IFR ceilings and visibilities.
Thus, have included this in their TAFS based on persistence over
the last few days. Ceilings should improve to MVFR around 17Z,
with most sites becoming VFR by 19-20Z except maybe at AUS where
conditions are less optimistic. Stronger capping beneath the ridge
should again prevent development of TSRA except maybe at DRT, but
chances are too low to include at this time.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT MON MAY 23 2016/

SHORT TERM (Tonight through Tuesday Night)...

Main highlight for the next 36 hours will the the slight to
marginal risk of strong and severe storms across the Rio Grande
Plains and portions of the southern Edwards Plateau late this
afternoon and evening. Main risks will be large hail, straight-
line damaging winds and a brief tornado can not be ruled out. Storm
coverage and strength is expected to decrease through late evening.

Scattered light to moderate showers are ongoing across central and
eastern areas as weak isentropic lift occurs underneath embedded
mid-level impulses in the SW flow aloft. Luckily a capping
inversion is in place and limiting vertical extent of this
activity. Farther west however, warmer low-levels resulting in
higher mixed-layer instability of 4000-5000 J/KG will be able to
ignite strong and severe storms across the Big Bend of Texas and
along the Burros Mountains. KDRT model soundings and SPC
mesoanalysis still suggest a capping inversion in place albeit
weaker. Storms should initiate farther NW of the area and on the
higher terrain where the capping is weaker and then move towards
Val Verde/Edwards late afternoon/early evening. Very large hail
could be possible given the CAPE values and lapse rates in place.
Downdraft CAPE is over 1000 J/KG that could result in pockets of
damaging straight-line winds. Low-level 0-1 km SRH is only 50-100
m2/s2 but 0-3 km SRH is upwards of 150 m2/s2 that could support
the possibility of a brief tornado in this area.

Storms are expected to weaken into the late evening and overnight
as they slowly push east/southeast towards the southern Edwards
Plateau and along the Rio Grande Plains.

Tuesday will feature slightly stronger H5 ridging as the dryline
retreats farther westward. With ridging and capping in place,
rain and thunder storm chances will be lower. However, if a storm
were to break through the capping inversion, it could become
strong. Capping will be slightly weaker over the Hill County and
the Burros again and this area will need to be monitored.

LONG TERM (Wednesday through Monday)...

Potential heavy rain event could take form late week into the
beginning of Memorial Weekend. Multiple model guidance suggests
an increasing probability of several rounds of heavy rain Thursday
and then again Friday. Please stay tuned as we approach this time
frame given the already saturated soil across the area.

Wednesday will feature additional H5 ridging while a deeper
trough develops across the desert SW of the US. A implied stronger
shortwave trough will should shift across the Rio Grande Plains
ahead of the parent low pressure system late Wednesday night to
help usher the first round of showers and storms across the
region. Greater synoptic lift coupled with PWATS increasing to
near 1.8" to 2" could lead to very efficient rainfall through the
day Thursday. A brief break may occur late Thursday night into
Friday morning but then the greatest synoptic lift will shift
across south-central Texas Friday afternoon and evening as the
base of the parent trough shift over the southern Plains. Again,
with the ongoing, and by this time likely very saturated soil,
high amounts of run off are becoming an increasing concern. A
flash flood watch may be needed for this time period. Please stay
tuned as details and rain amounts become more clear going into the
holiday weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  73  87  74  88 /  20  10  20  10  10
Austin Bergstrom Intl Airport  86  73  87  74  88 /  20  10  20  10  10
New Braunfels Muni Airport     87  73  87  73  88 /  20  10  20  10  10
Burnet Muni Airport            83  71  86  72  87 /  30  20  20  10  10
Del Rio Intl Airport           90  76  91  76  91 /  30  30  20  10  20
Georgetown Muni Airport        85  72  85  73  87 /  30  10  20  10  10
Hondo Muni Airport             89  73  88  74  89 /  20  10  20  10  10
San Marcos Muni Airport        86  72  86  73  88 /  20  10  20  10  10
La Grange - Fayette Regional   86  74  87  75  88 /  20  10  10  10  10
San Antonio Intl Airport       87  73  87  74  88 /  20  10  20  10  10
Stinson Muni Airport           89  74  89  75  90 /  20  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...LH
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 23, 2:52 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT MON MAY 23 2016

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
252 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE RIO GRANDE
PLAINS AND SOUTHERN EDWARDS PLATEAU THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS GUSTS ARE THE MOST LIKELY THREATS.
A TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS OF TUESDAY AND WEDNESDAY MAINLY ACROSS THE RIO
GRANDE AND EDWARDS PLATEAU. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MOST LIKELY THREATS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY
AFTERNOONS AND EVENINGS ACROSS PARTS OF SOUTH CENTRAL TEXAS.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD
TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH FRIDAY. PLEASE
REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 23, 5:05 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON MAY 23 2016

TXZ183-232230-
VAL VERDE TX-
505 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSMAN...OR 8 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 3029 10176 3029 10154 3021 10107 2980 10153
      2981 10155 2980 10157 2977 10158 2978 10161
      2976 10165 2977 10166 2976 10168 2977 10169
      2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2205Z 219DEG 47KT 2980 10170

RUNYEN
Local storm report, May 23, 5:11 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             10 W LANGTRY            29.82N 101.73W
05/23/2016  E0.88 INCH       VAL VERDE          TX   CO-OP OBSERVER

            DIME TO NICKEL SIZED HAIL COVERING THE YARD.

&&

EVENT NUMBER EWX1600430
Special weather statement, May 23, 6:00 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT MON MAY 23 2016

TXZ183-232315-
VAL VERDE TX-
600 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 615 PM CDT...

AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PANDALE...OR 23 MILES WEST OF JUNO...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANDALE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 3029 10159 3029 10133 3007 10143 3013 10163
TIME...MOT...LOC 2300Z 198DEG 28KT 3018 10151

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:35 PM CDTTornado WarningEWXVal Verde40 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningEWXVal Verde46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.